Louisiana, 2021

Tornado in Louisiana, May 19, 2021

May 19, 2021 · NWS LIX · 1 event in 1 county or zone

In the late evening hours on May 19th, 2021, a small cluster of thunderstorms developed in a moist, unstable environment drifting towards the northwest. One embedded supercell developed a brief, weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

In the late evening hours on May 19th, 2021, a small cluster of thunderstorms developed in a moist, unstable environment drifting towards the northwest. One embedded supercell developed a brief, weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 19, 4:31 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 19, 4:31 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
531 PM CDT Wed May 19 2021

.SHORT TERM...Numerous impacts across the region with heavy
rain, coastal flooding, high winds, and marine concerns. Safe to say
confidence in the forecast is very low with respect to rainfall.
Potential is there for significant rain however things have not
played out at all as forecast (I think most meteorologist would
agree with me here...White flag has been raised).

As for tonight, this evening will have convection but as we lose the
daytime heating believe the convection from McComb down to just east
of the mouth of the MS River should begin to wane and could be
completely gone by 2/3Z. This already appears to be on the down
swing as clouds tops have steadily warmed over the alt hour. This
activity is putting out some decent rain but the lack of thunder has
luckily kept the heavier rain in check and most of the rain has
fallen in the Gulf. It is the area to the west that has the greatest
uncertainty.

The area basically between the Atchafalaya River and I-55 has been
pretty much untouched most of the day. It has the highest
instability still at 21Z with sfc based CAPE around 2000 J/kg, LI's
around -4 to -5, the best LL moisture with both the sfc and h85
theta e ridge axis stretching across this area, PWs in excess of
1.7", some upper level divergence, and what appears to be
strengthening LL flow and convergence. The main culprit could be the
old MCV that was east of the mouth of the river earlier today. As it
stretched out and convection moved to the northwest in the previous
area we mentioned there was likely subsidence on the west side of it
that kept the area over SELA in check. There is still the risk of
convection developing over SELA and into southwest MS tonight but
with the instability expected to decrease that would help to keep
things more showery. Could easily see the potential for convection
to develop in the area tonight as LL winds continue to increase
along with moisture but CAMs are mostly quiet. They are suggesting
another MCS heading away from coastal TX and to the ENE possibly
approaching the CWA around 7/8Z. Ahead of it subsidence would help
keep things shut down but not quite sure this MCS will happen as
advertised. Last nights didn't,m threw an outflow boundary into the
CWA and that boundary still coulnd't act as a focus today.

Still think the the possibility for one last band of moderate to
heavy rain is possible. Even if the MCS doesn't quite evolve the way
expected it still looks like we will get a remnant boundary from
convection to our west to move in tonight. Through the morning hours
and into tomorrow strong LL winds leading to better convergence,
instability in place, very deep moisture in place, and the edge of
the building southeastern CONUS ridge should allow for storms. We
may see storms develop tonight and if they do my concern increases
for moderate to heavy rain. If a band begins to develop overnight it
likely will become the main feature and dictate how everything plays
out probably keeping storms from developing elsewhere. If convection
holds off till tomorrow then heavy rain is still a concern but we
may see storms become more widespread but decreasing the risk of a
heavy band of rain and training.

One last bit of convection could impact the far western zones on
Friday but by then we should really begin to feel the effects of
the building ridge to our east.

As for coastal flooding, we have upgraded numerous spots to a
coastal flood warning. The persistent and strong southeast flow
continues to pile up the water across the coast and a number of
locations are actually running above the 10% exceedance. With that
we had to upgrade mainly the east facing coast line to a coastal
flood warning and then extended that through Friday. Some locations
in Hancock county, St Bernard, Orleans, and St Tammany parishes
could see inundation of 2 to 4 feet. Tides could be even worse
tomorrow and will continue to have moderate impacts on Friday. We
also expanded the advisory to include inside the lake along with
Ascension and St James parishes where water pushes into these areas
from Lake Maurepas. Tides could be a bigger issue inside the lake
Friday as winds may have more of an easterly component which will
really drive the water through the Rigolets and well into areas west
of Lake Maurepas. May need to extend the advisory for the
rest of coastal MS as well.

Wind Advisory was issued again for tomorrow as the same if not
stronger setup will be in place. Winds could once again remain
sustained in the 20-30 mph range with higher gusts. This is
especially so near the coasts.

.LONG TERM (Saturday through Tuesday)...

With numerous impacts focus is primarily on the Short Term and will
append the previous Long Term discussion to handle that. /CAB/

Previous Long Term issued at 406 AM CDT Wed May 19 2021...Deep layer
ridging takes hold of the area by the weekend and remains in control
of the area's weather through at least the first part of the work
week. The high pressure and associated subsidence aloft should
suppress local rain chances. With no rain to cool off the afternoon
temperatures, and generally only partly cloudy skies, expect
afternoon temperatures to rise into the mid to upper 80s each
afternoon. A few places could cross the 90 degree mark, mainly
Sunday and Monday afternoons. Overnight lows will generally be in
the mid to upper 60s north and upper 60s to lower 70s south, which
is near or slightly above normal for this time of year. 95/DM

&&

.AVIATION...Outside of convection terminals will generally remain in
VFR status but can not rule out some low cigs dropping terminals
down to MVFR status. Convection timing is difficult but SHRA and
maybe a TSRA or two could impact a few terminals this evening then
after 7z the main terminals of concern look to be BTR and HUM as
convection tries to develop

&&

.MARINE...Strong onshore flow will continue and the small craft
advisory will continue through Friday. Sustained winds of 20-30kts
with higher gusts will continue. Winds will finally begin to relax
Saturday but advisories will probably still be needed over the
open waters. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  80  66  83 /  40  70  20  30
BTR  70  80  69  82 /  50  90  40  60
ASD  70  81  69  82 /  60  70  30  30
MSY  72  81  73  82 /  60  90  40  40
GPT  72  80  70  81 /  30  40  20  10
PQL  69  80  68  82 /  20  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 1 AM CDT Saturday for LAZ049-050-
     057-058-060-061-066>068-072-075-077.

     Wind Advisory until 10 PM CDT this evening for LAZ058>061-
     063>070-072-075>078.

     Wind Advisory from 9 AM to 7 PM CDT Thursday for LAZ058>061-
     063>070-072-075>078.

     Coastal Flood Warning until 1 AM CDT Saturday for LAZ064-069-070-
     076-078.

GM...Small Craft Advisory from 9 PM this evening to 7 PM CDT Friday
     for GMZ550-552-555-570-572-575.

     Gale Warning until 9 PM CDT this evening for GMZ550-552-555-570-
     572-575.

     Flash Flood Watch through Thursday evening for GMZ530.

     Small Craft Advisory until 7 PM CDT Friday for GMZ530-532-534-
     536-538-557-577.

MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080.

     Coastal Flood Advisory until 1 AM CDT Saturday for MSZ081-082.

     Wind Advisory until 10 PM CDT this evening for MSZ080>082.

     Wind Advisory from 9 AM to 7 PM CDT Thursday for MSZ080>082.

     Coastal Flood Warning until 1 AM CDT Saturday for MSZ080.

GM...Small Craft Advisory from 9 PM this evening to 7 PM CDT Friday
     for GMZ552-555-570-572-575.

     Gale Warning until 9 PM CDT this evening for GMZ552-555-570-572-
     575.

     Small Craft Advisory until 7 PM CDT Friday for GMZ532-534-536-
     538-557-577.

&&

In the hours before

Special weather statement, May 19, 3:20 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
420 PM CDT Wed May 19 2021

LAZ070-192215-
Lower St. Bernard-
420 PM CDT Wed May 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. BERNARD PARISH...

At 419 PM CDT, a strong thunderstorm was located 11 miles southeast
of Shell Beach, or 20 miles northeast of Port Sulphur, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph are possible with this storm where it may
have a waterspout over marsh areas of St. Bernard Parish.
.

Locations impacted include...
Shell Beach.

LAT...LON 2976 8958 2975 8961 2976 8963 2975 8964
      2978 8977 2987 8969 2987 8962 2990 8959
      2976 8950 2974 8952 2975 8955 2974 8956
TIME...MOT...LOC 2119Z 117DEG 9KT 2975 8954

MEFFER
Special weather statement, May 19, 6:03 PM CST, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
703 PM CDT Wed May 19 2021

LAZ075-200045-
Northwest St. Tammany-
703 PM CDT Wed May 19 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. TAMMANY
PARISH...

At 703 PM CDT, a strong thunderstorm was located near Lacombe, or 8
miles west of Slidell, moving northwest at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville and Lacombe.

This includes Interstate 12 between mile markers 57 and 71.

LAT...LON 3055 9010 3025 8986 3026 8990 3025 8993
      3026 8995 3026 8998 3030 8999 3032 9003
      3035 9006 3037 9010 3039 9021 3041 9024
TIME...MOT...LOC 0003Z 134DEG 25KT 3025 8992

MEFFER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Charles

When
May 19, 6:42 PM CST to 6:43 PM CST
Where
St. Charles County, 1.72 mi SW of Mimosa Park to 1.33 mi E of Boutte
Rating
EF0
Path length
0.52 mi
Path width
75 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
29.902, -90.350

A tornado touched town along East Heather Drive near Elderberry Drive and damaged a fence line along East Heather. The tornado continued west crossing Texaco Road where an apartment complex had some damage to a few buildings consisting mostly of vinyl siding that was removed. The tornado then continued into the subdivision crossing St. John Street, where a residence had roof damage and St. Anthony Street where some tree damage was noted. The tornado reached max intensity as it crossed Wanda Street and Mimosa Avenue where it did damage to a patio cover and trees and removed the roof panels off of a shed in the backyard of a home on Wade Street. One of the roof panels to the shed was carried approximately 125 yards to the south where it landed on a home on Mimosa Avenue. The tornado appears to have lifted near the 300 block of Wade Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960514.